Illinois, 2022

Tornadoes and Flash Flood in Illinois, May 13, 2022

May 13, 2022 · NWS DVN · 12 events in 3 counties and zones

A line of showers and thunderstorms developed during the late afternoon of Friday, May 13, 2022 generally along and east of the Mississippi River in northwest Illinois. Some thunderstorms did become severe along that line, and produced all modes of severe weather including hail up to one inch, wind gusts to 60 MPH and three landspout tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of showers and thunderstorms developed during the late afternoon of Friday, May 13, 2022 generally along and east of the Mississippi River in northwest Illinois. Some thunderstorms did become severe along that line, and produced all modes of severe weather including hail up to one inch, wind gusts to 60 MPH and three landspout tornadoes. One occurred near Good Hope IL, with the other two just south of Monmouth IL. Some reports of flooding were also received, especially near Roseville IL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 13, 2:15 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, May 13, 2:15 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
315 PM CDT Fri May 13 2022

.SYNOPSIS...
Issued at 307 PM CDT Fri May 13 2022

18z data has a pre-frontal trof running from southern Wisconsin into
central Missouri. The main cold front ran from northwest Wisconsin
back toward the KMKC area. Dew points either side of the pre-frontal
trof were in the 60s with 40s and 50s behind the cold front.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 307 PM CDT Fri May 13 2022

Special mid-day sounding showed a small cap still in place. Diurnal
convection is firing along the agitated cumulus line east of the
Mississippi. Satellite is showing some diurnal cumulus trying to
develop along the Mississippi but it remains very weak.

Based on satellite and radar trends convection should continue to
quickly develop east of the Mississippi late this afternoon and
push east this evening as the cold front sweeps through the area.

Although it cannot be fully ruled out, an isolated severe storm
could occur. If a severe storm does occur the primary risk would
be damaging winds with a secondary risk of large hail.

Late tonight and into Saturday dry and much less humid conditions
will be seen across the area. Temperatures Saturday will be above
normal.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 307 PM CDT Fri May 13 2022

Key Messages:

1.  Pops and cooler temps expected Sunday.
2.  Cooler temps into next week with ripples in the flow leading to
pop chances.
3.  Temperatures will rebound through the week.

Discussion:

A cold front will move through the area on Sunday as a wave rotating
around an upper level low in eastern Canada. This will lead to some
showers and even storms on Sunday. Into Monday, NW flow will help to
usher in cooler temps and quiet weather to start next week. This
flow becomes zonal and brings chances for weak waves and pops to the
area.  Current blend has low pops for a few days, it appears that
only one event with a 6 to 12 hour duration of pops looks possible.
Ridging returns to the area and warms temps into the upper 70s to
80s late next week.

Sunday, the cold front pushes through the area during the day. Some
post frontal pops are possible Sunday with the better pops south of
the area.  Cloudy skies with highs in the 70s and some pops look
possibly. While some thunder is possible, thinking that rain showers
will most likely occur.  This boundary stalls across the area for
Sunday into Monday before a stronger push of cold air moves into the
area. Tuesday, temps in the upper 60s to 70s are expected with
chances of pops later in the evening and overnight associated with a
wave and warm front across the northern CWA.  With progressive wave
and the boundary pushing south Wednesday, expect just showers and
some storms with no real chance for severe or flash flooding.

With the change in the pattern late week, a warm front is expected
to move north bringing with it warmer temperatures and chances for
warm frontal convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1238 PM CDT Fri May 13 2022

Cold front moving into eastern Iowa will be the focus for rapid
TSRA development 21z/13 to 00z/14. Isolated storms to rapidly grow
upscale into a line along the Mississippi river and move east
across northern Illinois. Outside of storms VFR conditions will be
seen with MVFR/IFR conditions in storms. After 06z/14 VFR
conditions are expected but some MVFR conditions are possible
along and east of the Mississippi due to fog forming over wet
ground.

&&

.CLIMATE...
ISSUED AT 307 PM CDT Fri May 13 2022

Record Highs for May 13...

Moline.........91 in 1915   already broken
Cedar Rapids...91 in 1900
Dubuque........90 in 1940
Burlington.....94 in 1915

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Gibbs
AVIATION...08
CLIMATE...08
Hazardous weather outlook, May 13, 2:11 AM CST, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
311 AM CDT Fri May 13 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
311 AM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are possible across far eastern Iowa, northwest
Illinois, and far northeast Missouri late this afternoon and
evening. The most likely timing for storms is between 3 PM and 9 PM.
The primary threats are damaging winds and large hail. There is also
a marginal risk for flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The Storm Prediction Center has a Marginal or level 1 risk of
severe storms across eastern Iowa, northwest Illinois, and far
northeast Missouri late Saturday morning and into the afternoon.
The main threats will be damaging winds.

There is also a chance of thunderstorms Saturday night into
Sunday. The primary threat is lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

PS/DC

In the hours before

Special weather statement, May 13, 3:27 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
427 PM CDT Fri May 13 2022

ILZ024-026-132200-
Mercer IL-Warren IL-
427 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of northwestern Warren
and southeastern Mercer Counties through 500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm near
Little York, or 9 miles south of Aledo. This storm was nearly
stationary.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lake Warren around 435 PM CDT.

Other locations in the path of this storm include Burgess.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4099 9074 4115 9076 4119 9056 4097 9053
TIME...MOT...LOC 2127Z 240DEG 2KT 4107 9069

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Gibbs
Special weather statement, May 13, 3:30 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
430 PM CDT Fri May 13 2022

ILZ025-026-035-132200-
Warren IL-Henderson IL-McDonough IL-
430 PM CDT Fri May 13 2022

...Strong thunderstorms will impact portions of southeastern
Henderson, western Warren and central McDonough Counties through 500
PM CDT...

At 429 PM CDT, Doppler radar was tracking rapidly developing strong
thunderstorms along a line extending from near Little York to
Fandon. These storms were nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Kirkwood around 435 PM CDT.

Other locations in the path of these storms include Macomb, Monmouth,
Lake Warren and Western Illinois University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4028 9086 4099 9081 4102 9060 4028 9061
TIME...MOT...LOC 2129Z 227DEG 2KT 4097 9075 4039 9078

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Gibbs
Special weather statement, May 13, 3:44 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
444 PM CDT Fri May 13 2022

ILZ015-024-132215-
Mercer IL-Rock Island IL-
444 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of southeastern Rock
Island and northeastern Mercer Counties through 515 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cable, or 12 miles south of Rock Island, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sherrard around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4122 9051 4129 9062 4143 9047 4141 9043
      4126 9044
TIME...MOT...LOC 2144Z 211DEG 7KT 4130 9052

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Gibbs

The radar

The Quad Cities radar (KDVN), 115 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 tornado, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Tornado, McDonough

When
May 13, 3:49 PM CST to 3:59 PM CST
Where
McDonough County, 2.06 mi N of Good Hope to 2.09 mi N of Good Hope
Rating
EFU
Path length
0.15 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
40.580, -90.681

A storm chaser reported a nearly stationary landspout on the ground, kicking up dust. There was no observable damage to assign an EF-scale rating.

Tornado, Warren

When
May 13, 4:08 PM CST to 4:10 PM CST
Where
Warren County, 2.96 mi SSW of Monmouth to 2.85 mi SSW of Monmouth
Rating
EFU
Path length
0.12 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
40.884, -90.661

A brief landspout tornado was reported by emergency management. No damage was observed to assign an EF-scale rating.

Thunderstorm Wind, Warren

When
May 13, 4:09 PM CST to 4:20 PM CST
Where
Warren County, 3.43 mi ENE of Kirkwood
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
40.890, -90.690

Three inch tree limbs and power poles broken. Report received from MPing.

Tornado, Warren

When
May 13, 4:20 PM CST to 4:22 PM CST
Where
Warren County, 2.65 mi SW of Monmouth to 2.55 mi SW of Monmouth
Rating
EFU
Path length
0.11 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
40.890, -90.661

A brief landspout tornado was reported by law enforcement. No damage was observed to assign an EF-scale rating.

Thunderstorm Wind, Warren

When
May 13, 4:20 PM CST to 4:25 PM CST
Where
Warren County, 0.52 mi W of Swan Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.670, -90.660

Severe thunderstorm wind gust estimated at 60 mph.

Hail, Warren

When
May 13, 4:35 PM CST to 4:45 PM CST
Where
Warren County, 1.48 mi SSW of Swan Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.650, -90.660

Flash Flood, Warren

When
May 13, 4:43 PM CST to 10:45 PM CST
Where
Warren County, 2.79 mi S of Eleanor to 0.98 mi ENE of Kirkwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.940, -90.694

Several city streets in Monmouth were flooded.

Hail, McDonough

When
May 13, 4:49 PM CST to 5:00 PM CST
Where
McDonough County, 2.81 mi N of Good Hope
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.590, -90.670

Hail, McDonough

When
May 13, 4:52 PM CST to 5:00 PM CST
Where
McDonough County, 0.87 mi SW of Macomb
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.460, -90.680

Hail, McDonough

When
May 13, 4:58 PM CST to 5:10 PM CST
Where
McDonough County, 1.38 mi S of Macomb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.450, -90.670

Hail, McDonough

When
May 13, 4:59 PM CST to 5:10 PM CST
Where
McDonough County, 0.87 mi NW of Bushnell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -90.510

Hail, Stephenson

When
May 13, 5:32 PM CST to 5:42 PM CST
Where
Stephenson County, 1.23 mi NW of Rock Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.480, -89.520

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyThe tornado archive for Illinois, 2022Warnings in Illinois, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020621, 1020625, 1020627, 1020626, 1020629, 1020615, 1020614, 1020616, 1020617, 1020618, 1020619, 1020620.